Q. Is there any way to control blushing? I feel anxious and inhibited when I am in a small group because I feel my whole face is glowing red.
A. Blushing is a common phenomenon, especially in people whose fair skin cannot hide the sudden onset of facial redness. It is often caused by emotions, but can also be triggered by a variety of environmental and other factors.
While blushing is a natural occurrence, persistent and prolonged blushing or flushing are common signs of rosacea. If your blushing is severe and bothersome, there are medications that might be prescribed to help control it. However, the most basic steps to prevent blushing are to identify and avoid your individual rosacea trigger factors.
Q. My aunt thinks that she does not need to use sunscreen as long as she is using her topical medication. She believes that the sunscreen will dilute the strength of the medication. Is this true?
A. No. The use of a sunscreen or other skin-care products should have no impact on the effectiveness of topical medication, as long as they are used properly. Topical medication should be applied first, after cleansing and drying of the face. After the medication dries, apply sunscreen.
Avoiding the sun -- including use of sunscreen -- is a very important part of total rosacea care. Topical medication helps control rosacea, but it does not protect against the sun.